Kansas, 2020Damaging Wind in Kansas, May 25, 2020
May 25, 2020 · NWS SGF · 1 event in 1 county or zone
On the early morning of the 25th, a storm complex that developed over eastern Oklahoma drifted into southwest Missouri and produced scattered strong to severe afternoon storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the early morning of the 25th, a storm complex that developed over eastern Oklahoma drifted into southwest Missouri and produced scattered strong to severe afternoon storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 25, 5:56 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, May 25, 5:56 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
656 PM CDT Mon May 25 2020
.SHORT TERM...(This evening through Tuesday)
Issued at 218 PM CDT Mon May 25 2020
The active weather pattern will continue as a deep upper level
trough slowly moves east across the Plains. Scattered to numerous
showers and thunderstorms are already ongoing across the region
this afternoon. Cells across the eastern Ozarks are more pulsed in
nature as deep layer shear is weaker. Storms closer to the
Highway 65 corridor have shown a little more organization with
even some brief mid-level rotation. Locally gusty winds will
remain possible with storms across the region through sunset.
As we get into later this evening and the overnight period, short
wave energy will move north across eastern Oklahoma and into
eastern Kansas. We have become increasingly concerned about flash
flooding potential from later this afternoon through tonight.
Southeastern Kansas and western Missouri will be positioned
beneath the right-entrance region of an upper level jet.
Meanwhile, a low-level jet will nose into the region resulting in
deep trophospheric ascent. With PWATs near (or even above) daily
record maximums, heavy rainfall rates are expected. Given
antecedent wet ground conditions, excessive runoff is expected
with an attendant flash flooding threat.
We are expecting a swath of 1-3" rainfall through tonight across
western Missouri and southeastern Kansas. Locally higher amounts
are possible. We went ahead and expanded the Flash Flood Watch to
the north and also the east earlier today. While the eastern
extent of the watch area may not see as widespread of heavy
rainfall, rates will still be high and this is one of our most
sensitive areas (headwaters region).
Another scenario to watch closely tonight is the potential for
low-top supercells, with an attendant risk for an isolated
tornado. Given the high moisture content in the lower atmosphere
and the approaching short wave energy, short term models indicate
only a weak nocturnal inversion with little capping to surface-
based parcels. With 0-6 km bulk shear magnitudes between 30 and 40
knots generally near and west of the U.S. 65 corridor, there will
be the potential for rotating storms. As the 850 mb jet
strengthens above increasingly backed surface winds, an isolated
tornado is not out of the question.
As we head into Tuesday, we will likely be dealing with the
remnants of overnight activity, especially across central Missouri
and perhaps the eastern Ozarks. Showers and thunderstorms will
then remain possible throughout the day as upper level energy
closes off in the Red River Valley region with a trough axis
extending north of this feature through the central Plains. High
temperatures on Tuesday should be a bit cooler than today with
expected cloud cover and precipitation. We went near the model
50th percentile with highs ranging from the middle 70s over
southeastern Kansas and western Missouri to around 80 degrees over
the eastern Ozarks.
.LONG TERM...(Tuesday Night through Monday)
Issued at 218 PM CDT Mon May 25 2020
That upper low will slowly migrate east into the Ozarks by
Wednesday with high model and ensemble consensus that it will then
stall over the region Wednesday night and Thursday. This low will
then finally get picked up by the westerlies as we get into
Thursday night and Friday.
Prospects for showers and thunderstorms therefore look high
through Friday. The National Blend of Models and GEFS plumes
continue to indicate an additional 1-2.5" of rainfall (on top of
what we see through tonight). This will lead to a continued threat
for flooding. Temperatures will remain near or slightly below
normal through the end of the work week.
Model consensus then remains high regarding a northwest flow
setting up over the region next weekend with a ridge then building
up over the central U.S. early next week. This regime will support
much needed dry weather. Temperatures will start off slightly
below normal this weekend before returning to near normal values
early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 644 PM CDT Mon May 25 2020
Shower and thunderstorm activity will increase this evening into
tonight as a thunderstorm complex currently over eastern OK and
western AR moves across the area. Greatest coverage will be at
KJLN closer to the center of the projected track of the complex.
Showers and storms will then decrease in coverage later tonight
into Tuesday. Confidence is good into the early to mid overnight
hours tonight, then drops off to low confidence
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday morning for MOZ066>068-077>080-
088>096-101>105.
KS...Flash Flood Watch through Tuesday morning for KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...TitusHazardous weather outlook, May 25, 10:52 AM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1152 AM CDT Mon May 25 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261700-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1152 AM CDT Mon May 25 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited tornado risk.
Limited thunderstorm wind damage risk.
Elevated flooding risk.
Elevated lightning risk.
DISCUSSION...
Scattered to numerous showers and thunderstorms will continue
through tonight with the greatest coverage of storms occurring
over western Missouri and southeastern Kansas.
There is a low end threat for localized wind damage with a few
storms. Additionally, there is a limited risk for an isolated
tornado from late this evening into the overnight period.
Showers and thunderstorms will also produce heavy rainfall through
tonight. Rainfall amounts of 1 to 3 inches are expected across
western Missouri and southeastern Kansas, with locally higher
amounts possible. This will lead to a risk for flash flooding of
creeks, streams, and low water crossings.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional showers and thunderstorms can be expected from Tuesday
through Friday continuing the threat for heavy rainfall and
flooding potential.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from late this evening into the
overnight period.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
In the hours before
Local storm report, May 25, 2:43 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HEAVY RAIN 1 S HIGHLANDVILLE 36.92N 93.28W
05/25/2020 M1.50 INCH CHRISTIAN MO PUBLIC
SINCE MIDNIGHT.
&&
ANGLELocal storm report, May 25, 2:57 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HEAVY RAIN 1 S HIGHLANDVILLE 36.92N 93.28W
05/25/2020 M1.50 INCH CHRISTIAN MO PUBLIC
CORRECTS TIMING OF HEAVY RAIN REPORT. 1.50
INCHES SINCE 3 PM. 2.10 INCHES SINCE
MIDNIGHT.
&&
ANGLESpecial weather statement, May 25, 7:49 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
849 PM CDT Mon May 25 2020
MOZ106-260230-
Oregon MO-
849 PM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OREGON COUNTY UNTIL 930
PM CDT...
At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alton, or 12 miles northeast of Thayer, moving northwest at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Alton... Thomasville...
Couch... Greer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3676 9166 3689 9165 3689 9160 3688 9136
3661 9121 3652 9140
TIME...MOT...LOC 0148Z 148DEG 32KT 3665 9137
AngleThunderstorm Wind, Cherokee
- When
- May 25, 8:28 PM CST
- Where
- Cherokee County, 2.35 mi SSE of Lowell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.020, -94.680
Numerous limbs of up to two inches in diameter were broken out of trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Arkansas, May 25, 2020$200,000 · EF1 · 5 events
- Tornadoes and Flooding in Oklahoma, May 25 to 31, 2020$100,000 · EF1 · 12 events
- Damaging Wind in Texas, May 25, 2020$250,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Illinois, May 25 to 26, 2020$82,000 · 1 in hail · 20 events
- Tornado and Hail in Texas, May 25, 2020$60,000 · EF1 · 2 events
- Tornado and Damaging Winds in Iowa, May 25, 2020$30,000 · EF1 · 5 events
- Flood and Damaging Winds in Illinois, May 25, 20201 injured · $55,000 · 61 kt wind · 6 events
- Flash Flooding and Damaging Wind in Kentucky, May 25, 2020$50,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Wisconsin, May 25, 2020$50,000 · 2 in hail · 6 events
- Tornado and Flash Flood in Florida, May 25, 2020$11,000 · EF1 · 6 events
- Flash Flooding and Hail in Texas, May 25 to 26, 2020$35,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Missouri, May 25 to 27, 2020$2,000 · 52 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892652.